Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 206, NWS Kansas City, MO

August 17, 2002Atchison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 17, 2002, 3:35 AM CDT for Atchison County, Missouri. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2002, 3:35 AM CDT (08:35 UTC)
Expired
Aug 17, 2002, 4:30 AM CDT
In force
55 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Atchison County, MO

The radar

The Omaha radar (KOAX), 117 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 4:15 AM CDTThunderstorm Wind 52 ERockport, MO4 to 8 inch tree limbs reported down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3070 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3070 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
597 m²/s²
Significant tornado parameter
3.9
Supercell composite
18.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

925 
WUUS53 KEAX 170835
SVRMCI
MOC005-170930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
335 AM CDT SAT AUG 17 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATCHISON COUNTY IN NORTHWEST MISSOURI

* UNTIL 430 AM CDT

* AT 328 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR THE EXTREME 
  NORTHWEST CORNER OF ATCHISON COUNTY...AND MOVING SOUTHEAST AT 45 
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WATSON BY 350 AM CDT
   PHELPS CITY BY 355 AM CDT
   LANGDON...ROCKPORT...TARKIO BY 400 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 4059 9547 4057 9572 4026 9559 4042 9530

NRR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:15 PM CDT, 12 hours 20 minutes earlier.

Area forecast discussion, Aug 16, 3:15 PM CDT, 12 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 PM CDT FRI AUG 16 2002

MAIN FORECAST CONCERN THIS PACKAGE IS TIMING OF FRONT ON SATURDAY.
ETA MODEL IS SLOWER...WITH FRONT STILL IN SOUTHERN PART OF FORECAST
AREA BY 00Z. AVN STAYING MORE CONSISTENT WITH PUSHING FRONT THROUGH
FASTER. THIS WILL HAVE BIG IMPACT ON TEMPERATURES AND STORM
POTENTIAL. WILL TREND TOWARD AVN SOLUTION SINCE ETA INITIALIZATION
HAD PROBLEMS THIS MORNING SO SOME QUESTION OF WHAT EFFECT THAT HAD.
HOWEVER THINK MAV GUIDANCE RUNNING TOO COLD GIVEN FACT THAT
OVERNIGHT LOWS WILL LIKELY STAY WARMER THAN WHAT GUIDANCE IS
SHOWING.

NOT MAKING ANY BIG CHANGES TO GOING FORECASTS SUNDAY THROUGH
TUESDAY. WARM AIR ADVECTION SETS UP SUNDAY NIGHT. WILL EXPAND THE
PRECIPITATION AREA OVERNIGHT...AS AVN SHOWS LOW LEVEL JET PICKS UP
ACROSS ALL OF FORECAST AREA. MAY SEE MCS SET UP AND ROLL EAST ON
MONDAY. THIS MAY LEAVE A BOUNDARY IN AREA MONDAY NIGHT. SOME CONCERN
WITH AVN LEAVING SOME PRECIPITATION IN AREA ON TUESDAY NEAR THIS
BOUNDARY. WILL NOT INTRODUCE POPS AT THIS TIME...BUT SOMETHING TO BE
WATCHED.

IN EXTENDED...WILL ADD SOME PRECIPITATION IN NORTHERN PART OF
FORECAST AREA ON THURSDAY. BIG QUESTION ON THIS UPPER RIDGE SITS
ACROSS SOUTHERN PLAINS AND WAVES WILL BE RIDING OVER THIS RIDGE
WEDNESDAY THROUGH FRIDAY...SO TIMING VERY TOUGH AT THIS POINT. MRF
RUN BRINGS A STRONGER WAVE TOWARD AREA BY 12Z THURSDAY WILL KEY ON
THIS FEATURE FOR TIMING OF THE POPS.

PC

410 AM...

FRONT JUST SOUTH OF A STJ TO IRK LINE CONTINUING TO TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS IN A MOIST AND UNSTABLE AIR
MASS. MODELS CONTINUE TO INDICATE FRONT TO DISSIPATE IN RESPONSE TO
PRESSURE FALLS IN LEE OF ROCKIES AS STRONG SHORTWAVE TROF MOVES
RAPIDLY EAST INTO NORTHERN ROCKIES. AS A RESULT...EXPECT SHOWER AND
THUNDERSTORM ACTIVITY ACROSS NORTHERN HALF OF COUNTY WARNING AREA TO
GRADUALLY DIMINISH THIS MORNING.

NEXT CONCERN IS SPEED OF NEXT FRONT AND THREAT OF CONVECTION ALONG
FRONT. MODELS ARE CONSISTENT IN DRIVING FRONT INTO EXTREME
NORTHWESTERN MISSOURI BY DAYBREAK AND INTO SOUTHEASTERN ZONES DURING
THE AFTERNOON. SQUALL LINE WILL LIKELY DEVELOP ALONG FRONT IN
NEBRASKA...IOWA AND KANSAS FRIDAY NIGHT WITH MODERATE LINEAR FORCING
AND SHOWALTER INDICES AROUND -6. STRONG 850MB LOW LEVEL JET OF
40-50 KNOT ALSO TO AID DEVELOPMENT. WILL KEEP POPS IN CHANCE
CATEGORY AT THIS TIME DUE TO HAVING SOME CONCERN THAT MODELS MAY
STILL HAVE SOME TROUBLE IN TIMING.

SQUALL LINE WOULD LIKELY PROGRESS QUICKLY THROUGH THE COUNTY WARNING
AREA BY EARLY AFTERNOON. ALTHOUGH THERE IS A STILL A THREAT OF
SEVERE...MAINLY DAMAGING WINDS...THE TIMING OF THIS EVENT...WILL
LIMIT THE COVERAGE AND THE SEVERITY. THE INITIAL SQUALL LINE MAY END
UP BEING THE ONLY SHOW AS IT MAY SHUNT MOST MOISTURE TO THE SOUTH.
HOWEVER...WILL HOLD ON TO THE THREAT THROUGHOUT THE DAY DUE TO
UNCERTAINITY. HOWEVER...WILL REMOVE THREAT FOR THE NIGHTTIME HOURS
EXCEPT FOR THE EVENING HOURS IN THE SOUTH.

OTHERWISE...GUIDANCE TEMPERATURES LOOK OK.

DB

.EAX...
KS...NONE
MO...NONE

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.